DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Author: Assoc Prof Patrick Emanuel, Dermatopathologist, Auckland, New Zealand. January 2015.
Poststeroid panniculitis is a rare complication of systemic corticosteroid therapy. Clinically, erythematous nodules and indurated plaques develop on the cheeks of children within days or weeks following rapid systemic steroid tapering or cessation.
Poststeroid panniculitis presents as lobular panniculitis with a mixed inflammatory infiltrates without vasculitis. Needle-shaped crystals within adipocytes are characteristic (figure 1). The clefts may be surrounded by foreign body giant cells.
None are generally needed.
The clinical history of abrupt steroid withdrawal is helpful.
Sclerema neonatorum – This shows identical crystals but there is minimal associated infiltrate or reaction.
Subcutaneous fat necrosis of the newborn – This can be histologically identical and may need clinical correlation for confident distinction
See the DermNet NZ bookstore
© 2021 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.